Alert archive / Ohio / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 237, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Sep 4, 2017, 10:42 PM EDT for Champaign County, Clark County, Miami County, Ohio. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 4, 2017, 10:42 PM EDT (02:42 UTC)
- Expired
- Sep 4, 2017, 11:15 PM EDT
- In force
- 33 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Champaign County, OH, Clark County, OH, Miami County, OH
The radar
The Cincinnati radar (KILN), 71 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 4, 10:53 PM EDT | TSTM WND DMG | 2 Ne West Milton, OH | SMALL BRANCHES DOWN ON KESSLER ROAD. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.7 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1251 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1133 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 6.9
The text
As transmitted.
754
WUUS51 KILN 050242
SVRILN
OHC021-023-109-050315-
/O.NEW.KILN.SV.W.0237.170905T0242Z-170905T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington OH
1042 PM EDT MON SEP 4 2017
The National Weather Service in Wilmington has issued a
* Severe Thunderstorm Warning for...
Southwestern Champaign County in west central Ohio...
Northwestern Clark County in west central Ohio...
Miami County in west central Ohio...
* Until 1115 PM EDT.
* At 1042 PM EDT, a severe thunderstorm was located over Troy, moving
east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Springfield, Troy, Piqua, Urbana, Tipp City, New Carlisle, West
Milton, Covington, Enon, St. Paris, Pleasant Hill, Brown, Union,
Christiansburg, North Hampton, Fletcher, Tremont City,
Donnelsville, Casstown and Ludlow Falls.
This includes the following Interstates...
I-70 in Ohio between mile markers 47 and 54.
I-75 in Ohio between mile markers 66 and 82.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 4013 8379 3986 8382 3992 8416 3992 8422
3994 8437 4016 8436 4016 8422
TIME...MOT...LOC 0242Z 278DEG 40KT 4004 8423
HAIL...<.75IN
WIND...60MPH
$$
Hickman2 follow-up statements
922
WWUS51 KILN 050256
SVSILN
Severe Weather Statement
National Weather Service Wilmington OH
1056 PM EDT MON SEP 4 2017
OHC021-023-109-050315-
/O.CON.KILN.SV.W.0237.000000T0000Z-170905T0315Z/
Champaign OH-Clark OH-Miami OH-
1056 PM EDT MON SEP 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT
FOR SOUTHWESTERN CHAMPAIGN...NORTHWESTERN CLARK AND EASTERN MIAMI
COUNTIES...
At 1056 PM EDT, a severe thunderstorm was located near New Carlisle,
moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Springfield, Troy, Piqua, Urbana, Tipp City, New Carlisle, Enon, St.
Paris, Brown, Christiansburg, North Hampton, Fletcher, Tremont City,
Donnelsville, Casstown, Ginghamsburg, Thackery, Westville, Terre
Haute and State Route 41 at State Route 235.
This includes the following Interstates...
I-70 in Ohio between mile markers 47 and 54.
I-75 in Ohio between mile markers 66 and 70, and near mile marker
81.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 4013 8379 3986 8382 3992 8416 3992 8420
4016 8422
TIME...MOT...LOC 0256Z 278DEG 40KT 4002 8402
HAIL...<.75IN
WIND...60MPH
$$
Hickman330
WWUS51 KILN 050311
SVSILN
Severe Weather Statement
National Weather Service Wilmington OH
1111 PM EDT MON SEP 4 2017
OHC021-023-109-050321-
/O.EXP.KILN.SV.W.0237.000000T0000Z-170905T0315Z/
Champaign OH-Clark OH-Miami OH-
1111 PM EDT MON SEP 4 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHAMPAIGN...
NORTHWESTERN CLARK AND EASTERN MIAMI COUNTIES WILL EXPIRE AT 1115 PM
EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
Please report previous wind damage or hail to the National Weather
Service by going to our website at weather.gov/iln and submitting
your report via social media.
LAT...LON 4013 8379 3986 8382 3992 8416 3992 8420
4016 8422
TIME...MOT...LOC 0311Z 278DEG 40KT 4000 8381
$$
HickmanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 7:39 PM EDT, 3 hours 3 minutes earlier.
Area forecast discussion, Sep 4, 7:39 PM EDT, 3 hours 3 minutes before
Area Forecast Discussion National Weather Service Wilmington OH 739 PM EDT Mon Sep 4 2017 .SYNOPSIS... Gusty southerly winds will continue to bring warm and humid air into the region ahead of an approaching cold front. This strong cold front will move through the area tonight, bringing showers and thunderstorms. A few thunderstorms will linger early on Tuesday. Much cooler temperatures and will return for the second half of the workweek. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... Latest surface analysis shows strong cold front from lower MI across northern IL, MO into the central plains. 18Z ILN sounding continues to show warm air aloft which will act to inhibit convective development in the warm sector through the remainder of this afternoon. Tightening pressure gradient has lead to southwest wind gusts of 30 to 35 mph. Strong surface cold front pushes into northwest Ohio by 00z and across ILN/s FA tonight. Storms beginning to develop to our northwest invof the frontal boundary. These storms will push southeast along the front into ILN/s nw counties toward 00Z. Models continue to show moderate instability developing in the frontal axis. The best 0-6km shear is displaced north but strong to severe storms will be possible on the overlap of winds/instby where 30-35kt cross boundary flow is expected. Organized storms will likely develop over ILN/s far nw counties toward evening and then progress southeast tonight. Instability will weaken but not totally diminish this evening. Storms will have the potential of exceeding severe limits over west central Ohio with damaging winds being the main threat. These storms will encroach south into portions of east central Indiana and central Ohio through the evening. Have continued categorical pops for a few hours in the vicinity of the front. Overnight lows to range from near 60 northwest to the mid 60s southeast. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/... Flow amplifies as mid level trof digs south into the Great Lakes Tuesday/Tuesday night. This will act to slow up the frontal progression. Therefore, have kept lingering chances for pcpn in the southeast. Any storms that develop should be moving out of the region during the afternoon. Cool temperatures will only reach highs from the lower 70s northwest to the mid 70s southeast. Expect decreasing clouds Tuesday night, with cool lows in the upper 40s to lower 50s. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... A very amplified weather pattern will be in place across the CONUS at the start of the extended period on Wednesday. A large and deep upper trough will extend from near James Bay into the middle Mississippi Valley region, with northerly boundary layer flow setting up on the eastern edge of a surface high over the plains. The cold front that is forecast to move through the area on Tuesday should be well east of the area by Wednesday, but chances for precipitation will not be over. It appears that there will be two shortwave troughs rotating through the Ohio Valley at relatively favorable diurnal timing, which should spark some showers (especially during the afternoon) -- with relatively steep low-level lapse rates developing. 850mb temperatures should be at their coldest on Wednesday afternoon (4C-6C) but a sharper shortwave on Thursday will help make up the difference. Overall, PoPs were not changed much from the previous forecast (since coverage should still remain generally scattered) but confidence in the chance of showers does continue to increase. With the cold advection through this period, it should result in a couple of relatively cool days, with max temps in the upper 60s -- well below normal for early September. Heights will begin rising quickly on Thursday night into Friday, as the broad trough moves out of the middle section of the CONUS. As this occurs, surface high pressure will move east into the region, with drier conditions expected through at least Sunday. This pattern favors a switch to weak southerly flow and a gradual warming trend, though temperatures are still likely to remain a little below normal even through the warmer days on Sunday and Monday. As of now, it is far too early to discuss any possible scenarios from tropical systems over the Atlantic. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... Thunderstorms which have developed in the favorable zone of ascent ahead of a cold front have pushed into northwest Ohio and central Indiana. The airmass ahead of these storms in the warm sector remains capped which is acting to inhibit convective development. Therefore, expect storms to hold off until the favorable lift associated with the frontal boundary develops late this evening. Have a period of MVFR CIGs develop with IFR vsbys during the most favorable period of storms late this evening. The strong cold front to push southeast through the TAF sites overnight, with storms ending and winds shifting to the west-northwest. A period of MVFR CIGS may lag the front with an improvement to VFR early Tuesday. Tightening pressure gradient has lead to southwest wind gusts of 20 to 25 kts which will diminish to 10 to 15 kts and then shift to the northwest tonight behind the front. Northwest winds may gust up to 20 kts on Tuesday. OUTLOOK...No significant weather expected. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...AR NEAR TERM...AR SHORT TERM...AR LONG TERM...Hatzos AVIATION...AR
Hazardous weather outlook, Sep 4, 5:20 AM EDT, 17 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 520 AM EDT Mon Sep 4 2017 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-050930- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown- Highland-Adams-Pike-Scioto- 520 AM EDT Mon Sep 4 2017 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Today and Tonight. Strong to severe thunderstorms are possible tonight. The main threat is damaging wind gusts. Large hail is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Sep 4, 9:48 PM EDT, 54 minutes before
Special Weather Statement National Weather Service Wilmington OH 948 PM EDT MON SEP 4 2017 INZ050-050215- Wayne IN- 948 PM EDT MON SEP 4 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WAYNE COUNTY UNTIL 1015 PM EDT... At 948 PM EDT, radar indicated a strong thunderstorm 7 miles northwest of Hagerstown, moving east at 40 mph. STORM HAZARDS INCLUDE... Winds to 40 mph... One half inch diameter hail... Locations impacted include... Hagerstown, Fountain City, Franklin, Greens Fork, Economy and Williamsburg. This includes I-70 in Indiana near mile marker 151. To report hazardous weather conditions, go to our website at weather.gov/iln and submit your report via social media, when you can do so safely. LAT...LON 4000 8520 4001 8488 3987 8488 3992 8520 TIME...MOT...LOC 0148Z 273DEG 34KT 4000 8524
Special weather statement, Sep 4, 9:53 PM EDT, 49 minutes before
Special Weather Statement National Weather Service Wilmington OH 953 PM EDT MON SEP 4 2017 OHZ042-050230- Darke OH- 953 PM EDT MON SEP 4 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN DARKE COUNTY UNTIL 1030 PM EDT... At 953 PM EDT, radar indicated strong thunderstorms along a line extending from 6 miles north of Union City to near Fountain City, moving east at 25 mph. STORM HAZARDS INCLUDE... Winds to 40 mph... Locations impacted include... Greenville, Union City, Ansonia, Rossburg, Palestine, Brock, State Route 47 at US Route 127, Sharps Crossing, Rose Hill, Cosmos and Sharpeye. To report hazardous weather conditions, go to our website at weather.gov/iln and submit your report via social media, when you can do so safely. LAT...LON 4001 8481 4031 8480 4031 8451 4001 8471 TIME...MOT...LOC 0153Z 266DEG 24KT 4029 8482 4001 8500
Special weather statement, Sep 4, 10:10 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1010 PM EDT MON SEP 4 2017
INZ050-OHZ042-043-051-060-061-050245-
Wayne IN-Montgomery OH-Darke OH-Shelby OH-Preble OH-Miami OH-
1010 PM EDT MON SEP 4 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WAYNE...
SOUTHERN SHELBY...NORTHERN PREBLE...DARKE...NORTHWESTERN MONTGOMERY
AND MIAMI COUNTIES UNTIL 1045 PM EDT...
At 1009 PM EDT, radar indicated strong thunderstorms along a line
extending from 6 miles northeast of Ansonia to near New Madison to
near Centerville, moving east at 40 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Very heavy rain...
Locations impacted include...
Richmond, Troy, Sidney, Piqua, Greenville, Tipp City, Eaton, West
Milton, Centerville, Versailles, Covington, Arcanum, Newport,
Bradford, Lewisburg, New Paris, Pleasant Hill, Ansonia, New Madison
and Hardin.
This includes the following Interstates...
I-70 in Indiana between mile markers 143 and 156.
I-70 in Ohio between mile markers 0 and 19, and near mile marker
22.
I-75 in Ohio between mile markers 70 and 92.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
Residents in these areas should remain alert. If these storms become
stronger, then a warning may be needed.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 4001 8480 4031 8466 4029 8408 3994 8422
3976 8463 3978 8518
TIME...MOT...LOC 0209Z 277DEG 45KT 4029 8458 4001 8472 3983 8503
HickmanThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 9:53 PM EDT | Special Weather Statement | ILN | Darke | 37 min |
| Sep 4, 10:10 PM EDT | Special Weather Statement | ILN | Darke, Miami | 35 min |
| Sep 4, 10:13 PM EDT | Severe Thunderstorm Warning | ILN | Darke, Preble | 32 min |
| Sep 4, 10:20 PM EDT | Severe Thunderstorm Warning | ILN | Darke, Miami | 25 min |
| Sep 4, 10:26 PM EDT | Areal Flood Advisory | ILN | Darke, Preble | 3 hr |
| Sep 4, 10:41 PM EDT | Severe Thunderstorm Warning | ILN | Darke, Miami, Montgomery, Preble | 22 min |
| Sep 4, 10:47 PM EDT | Special Weather Statement | ILN | Preble | 28 min |
| Sep 4, 11:01 PM EDT | Flash Flood Warning | ILN | Preble | 119 min |
| Sep 4, 11:13 PM EDT | Special Weather Statement | ILN | Clark | 32 min |
| Sep 4, 11:24 PM EDT | Areal Flood Advisory | ILN | Preble | 111 min |
| Sep 5, 12:18 AM EDT | Special Weather Statement | ILN | Butler | 27 min |
| Sep 5, 1:02 AM EDT | Special Weather Statement | ILN | Miami | 28 min |
| Sep 5, 1:24 AM EDT | Special Weather Statement | ILN | Clinton, Warren | 36 min |
| Sep 5, 3:37 AM EDT | Special Weather Statement | ILN | Adams, Brown | 23 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.